Indiana, 2019

Hail and Damaging Winds in Indiana, August 18, 2019

August 18, 2019 · NWS IND · 16 events in 9 counties and zones

A large high-precipitation supercell moved into northwest portions of central Indiana during the afternoon hours of August 18th. This supercell then transitioned to compact bow echo as it moved eastward, impacting the heart of the Indy metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A large high-precipitation supercell moved into northwest portions of central Indiana during the afternoon hours of August 18th. This supercell then transitioned to compact bow echo as it moved eastward, impacting the heart of the Indy metro area. Multiple reports of trees and power lines downed, heavy rain, few large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 18, 3:37 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 18, 3:37 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
437 PM EDT Sun Aug 18 2019

.UPDATE...

The Synopsis, Near Term, and Short Term sections have been
updated below.

&&

.SYNOPSIS...
Issued at 437 PM EDT Sun Aug 18 2019

A remnant boundary may help to develop thunderstorms this
afternoon and evening, some of which could be strong to severe,
with damaging winds the primary threat. A largely diurnal threat
for storms can be expected the next couple of days, with a more
substantial storm threat Wednesday with the passage of a cold
front. A few storms on Tuesday however could be severe with
damaging winds. Conditions late in the period will be cooler with
high pressure in the area, along with a few slight chances for
storms along the periphery of the upper ridge to the southwest.

&&

.NEAR TERM /This Afternoon and Tonight/...
Issued at 437 PM EDT Sun Aug 18 2019

Thus far, convection across the area has struggled, as a weak cap
does remain in place. We've got a little while longer for things
to develop and move into the area before we start to lose heat,
and plenty of instability is in place along with marginal but
increasing deep layer shear as a remnant circulation moves toward
the area over the next couple of hours. As is typical for the time
of year, hail is somewhat of an afterthought, especially today
with midlevel lapse rates marginal and freezing levels high.
Marginal severe hail cannot be ruled out though, but damaging
winds amid a healthy DCAPE and low level lapse rate environment
will be the primary threat.

Expect convection to wane steadily after the watch expires and
should be dry late tonight.

Airmass changes only marginally tonight and thicknesses/dewpoints
suggest lows near those of last night...70 plus or minus a couple
degrees.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 437 PM EDT Sun Aug 18 2019

Storm threats will continue each day through the short term, but
will be largely diurnal, with the highest threats in the
afternoons and evenings, and lower threats late nights into the
mornings. There will be a bit higher threat for storms Wednesday
as the cold front passes.

On Tuesday, day 3 outlook slight risk nudges into the area, and
SPC suggests a climatologically typical high CAPE low-moderate
shear MCS with a damaging wind threat. This looks entirely
reasonable given our position on the periphery of the upper ridge
to our southwest, and this threat will bear monitoring.

Temperatures should remain warm, in the neighborhood of 90 during
the day and 70 overnight through the short term, cooling quite a
bit as the front passes at the end of the period.

&&

.LONG TERM /Wednesday night through Sun/...
Issued at 233 PM EDT Sun Aug 18 2019

Models in general agreement that a cold front will crop southeast
across central Indiana Wednesday and Wednesday night. The front will
interact with a warm, moist and unstable airmass and result in the
threat for thunderstorms Wednesday and Wednesday night.

Then, the 12z GFS and ECMWF differ in that the Euro brings more QPF
in Thursday and Thursday night whereas the GFS does not. The EURO
seems to be keying in on upper waves around a Great Lakes through
and the western part of the cold front stalling and lifting
northeast as a warm front. The blend incorporates both with small
PoPs, mainly south through Thursday night. With confidence low, will
leave the blend PoPs.

Slightly below normal blend temperatures look reasonable.

The rest of the weekend looks mostly dry with below normal
temperatures as Canadian high pressure builds in. However, would not
completely rule out isolated convection in northwest flow aloft.

&&

.AVIATION /Discussion for the 18/18Z TAF Issuance/...
Issued at 1247 PM EDT Sun Aug 18 2019

An upper wave will move across central Indiana this afternoon and
early evening. This feature will interact with a very warm, moist
and unstable atmosphere and result in scattered to numerous
thunderstorms through 02z Monday. So, brought in 2 hour tempo MVFR
thunderstorm groups with VCTS and VFR after.

Should see mostly VFR conditions after 02z per the SREF. However,
would not be shocked to see MVFR for 09z-13z per the GFS LAMP.

Winds will be southwest to 15 knots away from storms through 00z and
then southwest less than 10 knots after.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...MK
AVIATION...MK
Hazardous weather outlook, Aug 18, 3:24 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
424 AM EDT Sun Aug 18 2019

INZ021-028>031-035>049-051>057-060>065-067>072-190830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
424 AM EDT Sun Aug 18 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible this afternoon and tonight. An
isolated severe storm cannot be ruled out.

Timing: Mainly after 2 PM.

Hazards: Lightning, Heavy Rain, Gusty Winds.

Discussion: A lingering warm frontal boundary combined with upper
level support may allow additional showers and thunderstorms to
redevelop today and this evening across Central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There will be periodic chances for thunderstorms through the
middle of next week for parts of central Indiana. Hot and humid
weather will continue through Wednesday with heat indices peaking in
the mid and upper 90s in the afternoons.

Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
isolated showers and storms to much of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Special weather statement, Aug 18, 2:02 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
302 PM EDT Sun Aug 18 2019

INZ051-052-060-181945-
Clay IN-Vigo IN-Sullivan IN-
302 PM EDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO...NORTHEASTERN
SULLIVAN AND SOUTHWESTERN CLAY COUNTIES UNTIL 345 PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sullivan, or 16 miles southeast of Marshall, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelburn, Farmersburg, Clay City, Fairbanks, Riley, Cory, Saline City
and Pimento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern and west central Indiana.

LAT...LON 3932 8748 3948 8720 3939 8712 3930 8705
      3926 8706 3916 8747 3922 8757 3923 8757
TIME...MOT...LOC 1902Z 239DEG 19KT 3924 8746

AW

The radar

The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
August 18, 4:45 PM EST
Where
Vermillion County, 1.48 mi NNW of Perrysville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.070, -87.440

Several small to medium size tree limbs were down and power was out in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
August 18, 5:10 PM EST
Where
Fountain County, 0.87 mi SE of Hillsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.110, -87.160

Trees were downed, including on to power lines, in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
August 18, 5:10 PM EST
Where
Fountain County, 0.69 mi S of Veedersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.110, -87.270

This was a public report of an estimated 60 mph thunderstorm wind gust in this location.

Thunderstorm Wind, Montgomery

When
August 18, 5:15 PM EST
Where
Montgomery County, 2.14 mi NNE of Yountsville
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.060, -86.960

An estimated 65 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Hendricks

When
August 18, 6:28 PM EST
Where
Hendricks County, 0.87 mi SE of Speedway Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.790, -86.340

Several 4-inch tree limbs were snapped due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
August 18, 6:28 PM EST
Where
Hendricks County, 0.87 mi SW of Speedway Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.790, -86.360

An 8-inch tree limb and a 12-inch tree was snapped due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
August 18, 6:28 PM EST
Where
Hendricks County, 0.69 mi S of Brownsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -86.400

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Henry

When
August 18, 6:30 PM EST
Where
Henry County, 1.74 mi SW of New Castle
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.900, -85.390

A tree with an 18-inch base was downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
August 18, 6:33 PM EST
Where
Marion County, 0.5 mi N of Valley Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.707, -86.281

A small tree and multiple large limbs were snapped at the Indianapolis Weather Forecast Office due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
August 18, 6:33 PM EST
Where
Hamilton County, 3.47 mi WSW of Home Place
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.930, -86.210

A mesonet station measured a 59 mph thunderstorm wind gust in this location.

Hail, Henry

When
August 18, 6:40 PM EST to 6:42 PM EST
Where
Henry County, 0.53 mi W of Mt Summit
Measured
1.75 in hail
Reported by
Public
Coordinates
40.000, -85.390

A picture of this event looked like multiple smaller hailstones were fused together.

Thunderstorm Wind, Marion

When
August 18, 6:41 PM EST
Where
Marion County, 2.11 mi NW of Homecroft
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.690, -86.160

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Henry

When
August 18, 6:47 PM EST
Where
Henry County, 1.74 mi SW of Blountsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.050, -85.250

Numerous 4 to 6-inch tree limbs were snapped due to damaging thunderstorm wind gusts.

Hail, Marion

When
August 18, 6:50 PM EST to 6:52 PM EST
Where
Marion County, 1.48 mi SSW of Woodstock
Measured
1 in hail
Reported by
Public
Coordinates
39.810, -86.190

Thunderstorm Wind, Morgan

When
August 18, 6:55 PM EST
Where
Morgan County, 0.53 mi E of Mooresville
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.620, -86.360

A measured 65 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Hancock

When
August 18, 7:10 PM EST
Where
Hancock County, 1.48 mi SSE of Mohawk
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.830, -85.840

Several large tree limbs and power poles were snapped due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837139, 837145, 837170, 837177, 837199, 837207, 837208, 837214, 837224, 837243, 837267, 837271, 837274, 837276, 837279, 837280.